Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 147, NWS Northern Indiana

September 9, 2001DeKalb County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 9, 2001, 4:53 PM EST for DeKalb County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 9, 2001, 4:53 PM EST (21:53 UTC)
Expired
Sep 9, 2001, 5:40 PM EST
In force
47 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County DeKalb County, IN

The radar

The Northern Indiana radar (KIWX), 56 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 3:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS53 KIWX 092155
SVRFWA
INC033-092240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EST SUN SEP 9 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DE KALB COUNTY IN INDIANA

* UNTIL 540 PM EST

* AT 453 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF AUBURN...MOVING NORTHEAST AT
  40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...  
  ST. JOE
  WATERLOO
  BUTLER

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4128 8517 4128 8481 4151 8482 4152 8518

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:00 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 9, 3:00 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN SEP 9 2001

FCST CHALLENGE IS SVR POTENTIAL AND POPS IN TONIGHT PD.

MSAS ANALYSIS INDICATED LOW PRES CNTR OVR CNTRL LMIC WITH A
PREFRONTAL TROF EXTENDING TO SW IN.  CDFNT EXTD SW FM LOW TO NEAR
KILX. MOISTURE CONVERGENCE AND INSTABILITY AXIS WERE JUST E OF SFC
TROF. ONE LN OF TSRA WAS JUST AHD OF SFC TROF...WITH ANOTHER
BISECTING CNTRL SXNS OF CWFA.  INSTABILITY RMNS MARGINAL WITH SFC LI
VALUES TO MINUS 4 AND CAPES OF 1000 TO 1500 J/KG.  HOWEVER...WLCI3
PROFILER INDICATED 55 KT WNDS AT 4K FT.  TORNADO WATCH CONTINUES IN
EFFECT FOR MI COUNTIES WHERE BETTER DIRECTIONAL SHEAR IN PLACE DUE TO
BACKING LOW LVL WNDS.  SVR WATCH IN EFFECT FOR MUCH OF RMNDR OF
CWFA DUE TO STRENGTH OF WND FIELDS.  REGARDING MODELS...AVN STILL A
BIT FASTER WITH MOVEMENT OF CDFNT WITH ETA AND NGM TRYING TO CATCH
UP.  AVN HAS BEEN MORE CONSISTENT OF LATE...BUT BASED ON CURRENT
FRONTAL POSITION...PREFER A COMPROMISE OF ETA AND AVN.  WITH MID
LVL FEATURES...MODELS IN AGREEMENT WITH BRINGING 5H TROF ACRS RGN
TONIGHT. GIVEN DPVA...FRONTAL FORCING AND HELP FM UPPER JET...
WL OPT FOR CATEGORICAL POPS FOR TONIGHT WITH SVR WORDING AS
APPROPRIATE BASED ON ABOVE DISCUSSION.  OTHERWISE...FCST LOOKS DRY
THROUGH SUN.

CURRENT UPSTREAM TEMPS COOLER THAN ADVERTISED BY MODELS...SO WL TRIM
FWC AND MAV NUMBERS FIRST COUPLE OF PDS...DESPITE LESS THAN
IMPRESSIVE COLD AIR ADVECTION IN MODELS.

.IWX...NONE.

BARJENBRUCH

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.